Subscription is FREE for qualified healthcare professionals in the US.

Drug Interactions Among HIV Patients Receiving Concurrent Antiretroviral and Pain Therapy

Antiretroviral therapy has been implicated in significant interactions among agents that are used to treat comorbid pain conditions, such as symmetrical polyneuropathy.
Page 1 of 4

The advent of highly active antiretroviral therapy (HAART) in 1996 represented a huge breakthrough in the treatment of HIV. The approach has changed a previously fatal disease into one that is chronic but manageable. However, antiretroviral therapy (ART) has been implicated in significant interactions with a variety of drug classes used to treat comorbid conditions in patients with HIV.

A recent survey conducted by Evans-Jones et al indicated that only 36% of clinically significant drug–drug interactions were identified by physicians in an HIV clinic.1 Thus, more emphasis should be placed on identifying and managing pharmacokinetic interactions in this patient population. This article will assess the interactions between antiretroviral agents (Table 1) and neuropathic pain medications (both approved and off-label; Table 2), with the aim of assisting clinicians involved in pain management for patients with HIV.1,2

Distal Symmetrical Polyneuropathy
One of the most common neuropathies associated with HIV is distal symmetrical polyneuropathy (DSPN), which occurs in 35% to 67% of patients with HIV. The prevalence of DSPN may be increasing, however, because of the introduction of newer ARTs, and the incidence rate among different cohorts are variable.3

The pathogenesis of DSPN is unknown but is assumed to be multifactorial. The common clinical presentation includes bilateral numbness, tingling, stiffness, burning, and/or loss of sensation in the feet. Hyperpathia and contact sensitivity also may be present. A neurologic exam uncovers reduced or absent deep tendon reflexes of the ankles. Symptoms occurring in the distal upper extremities or knees are rare and generally indicate severe progression.3,4

In the pre-HAART era, risk factors for developing DSPN included lower CD4 lymphocyte counts, higher viral load, increased age, advanced HIV disease (ie, AIDS diagnosis), and use of dideoxynucleoside analog antiretrovirals. However, HAART has reduced disease progression, increased patient immunity and therapy options, and ultimately decreased the pre-HAART risk factors. However, DSPN remains a common feature of HIV infection that may result from the use of certain nucleoside reverse transcriptase inhibitors (NRTI) and protease inhibitors (PI) alone or in combination. Adjunctive medications—such as vincristine, dapsone, isoniazid, thalidomide, and hydroxyurea, which are commonly used for comorbid conditions—also have been implicated in the development of peripheral neuropathy (PN).3,4

Diagnosis and Treatment
Because DSPN can be difficult to distinguish from other disease states, clinicians will need to perform a differential diagnosis. Laboratory screening and physical examination should be performed to determine any underlying causes. Blood evaluations should include measurements of vitamin B12 and folate, hepatitis C antibody, thyroid-stimulating hormone, blood glucose, blood urea nitrogen, and creatinine, as well as serum protein electrophoresis, immunoelectrophoresis, and rapid plasma reagin. Other considerations, such as nutritional status and the presence of addiction (ie, chronic alcoholism), also may play a role and should be assessed. If these evaluations yield significant findings, the underlying cause should be corrected first. If the differential diagnostic screens are negative, the patient’s medication therapy should be assessed for iatrogenic neuropathy.3,4

The dideoxynucleoside analogs known to cause PN are didanosine, stavudine, and zalcitabine (discontinued by the manufacturer in the United States in 2006).5 These have the highest incidence of iatrogenic neuropathy and were the main cause of drug-induced DSPN prior to HAART. DSPN occurs more frequently with stavudine (8%-52%) than with didanosine (17%-26%).5,6 Certain PIs and NRTIs (eg, saquinavir, ritonavir, and lamivudine) also have been implicated in the development of PN; however, the incidence tends to be lower compared with that seen with didanosine and stavudine. The incidence of PN occurs in up to 6% of patients using ritonavir, a PI commonly used in HAART as a pharmaco-enhancer.4-7

The proposed mechanism of neurotoxicity of these agents is inhibition of DNA polymerase-g, leading to mitochondrial dysfunction. Iatrogenic DSPN is dose-dependent and occurs within 7 to 9 weeks of treatment initiation.4,8 Symptom improvement can continue for 8 weeks after discontinuation or dose reduction of the offending agent. High viral load also may be associated with the development of DSPN. Therefore, maintaining therapeutic control is important, and viral load must be assessed when DSPN is suspected. 4,8

Optimal viral suppression is defined as a viral load that remains steadily below 20 to 75 copies/mL, which is considered the “detection level.” Virologic failure is defined as a persistent viral load of greater than 200 copies/mL.

Many factors can contribute to virologic failure, including the medication regimen. Suboptimal pharmacokinetics, drug-drug interactions with concomitant medications, and prescription errors also have been cited.1,4 Certain drug interactions can either decrease the effectiveness of an ART regimen or increase drug-related adverse effects. The latter can contribute to poor adherence, which in turn can lead to virologic failure. In particular, pain management often presents a therapeutic challenge due to cytochrome P450 (CYP) drug interactions. It is essential for clinicians to facilitate ART adherence whenever possible. Adherence is necessary to maintain viral suppression and prevent resistance, which can lead to a loss of potential drug classes for treatment and increases the risk for transmitting drug-resistant HIV.9 Table 3 provides known CYP drug interactions and clinical management for all antiretroviral agents and neuropathic pain treatments.

Last updated on: October 17, 2014
First published on: October 1, 2011